Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Wilmington, NC

June 20, 2003Horry County, South Carolina; Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 20, 2003, 2:15 PM EDT for Horry County, South Carolina; Columbus County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 2:15 PM EDT (18:15 UTC)
Expired
Jun 20, 2003, 3:15 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS52 KILM 201815
SVRILM
NCC047-SCC051-201915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST
  OF FAIR BLUFF...OR ABOUT 7 MILES NORTHEAST OF MULLINS...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FAIR BLUFF AROUND 220 PM
   DUFORD AROUND 225 PM
   CERRO GORDO AROUND 230 PM
   CHERRY GROVE AROUND 235 PM
   CHADBOURN AROUND 240 PM
   BAYBORO AROUND 245 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3440 7873 3435 7850 3432 7837 3424 7841
          3413 7850 3386 7886 3408 7922 3445 7895

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:05 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 10:05 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO IDENTIFY PREV DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 AM EDT FRI JUN 20 2003

COLD FRONT JUST THIS SIDE OF THE MOUNTAINS AS OF 13Z.  WV IMAGERY
SHOWS A RESPECTABLE CURL ALOFT OVER THE UPPER OHIO VALLEY...AND
EXPECT IT TO PROVIDE MORE SUPPORT TO MOVE THAT PORTION OF THE FRONT
E RATHER THAN MOVE THE SOUTHERN PORTION SE.  THIS FRONT IS STILL
STRONG ENOUGH TO MAKE IT TO THE COAST...AND ANY CONVECTION THAT
DEVELOPS DURING THE HEAT OF THE DAY WILL HELP MOVE IT SE.  FROPA
DURING THE EVENING APPEARS REASONABLE.

STILL LOOKING FOR CONVECTION TO FIRE AROUND MAX HEATING THIS
AFTERNOON...SO LIKELY POPS IN GOOD SHAPE.  MAX TEMPS IN THE 85-90
RANGE ALSO WELL ON TRACK SO NO ZFP UPDATE PLANNED AT THIS TIME.

MARINE...WINDS WEST SOUTHWEST AT 10 TO 15 KTS AT THE BUOYS THIS
MORNING WITH SEAS OF 3 TO 4 FT. SURF REPORTS INDICATING WAVES 2 TO 3
FT THIS MORNING AND 06Z WAVE WATCH SHOWING SEAS FALLING TO 3 FEET BY
AT THIS TIME. SO ONLY CHANGES WITH THIS PACKAGE ARE TO INITIALIZE
WINDS AND LOWER SEAS 1 FT.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: RAS
MARINE: HAWKINS

300 AM EDT:
PUBLIC: ISOLATED CONVECTION OVER GEORGETOWN COUNTY SHOULD CLEAR OUT
OVER THE NEXT HOUR. BELIEVE MODELS ARE A BIT FAST MOVING COLD FRONT
OFFSHORE TONIGHT. FOR THIS MORNINGS ZONE PACKAGE WILL HOLD OFF
COASTAL FROPA TIL JUST AFTER MIDNIGHT. LIKELY POPS THIS AFTN AND
EVENING...THEN SCT POPS TIL MIDNIGHT. MOISTURE PROFILES NOT AS DEEP
AS SEEN RECENTLY. STILL LOOKING AT A DRY WEEKEND. GFS/ETA CONSISTENT
IN BRINGING IN A DEEP DRY AIRMASS WITH NEXT HI PRES. MRF/ECMWF ALSO
REASONABLY CONSISTENT AT THE END OF THE OUTLOOK PD. WILL CONTINUE TO
KEEP IT DRY THRU THEN.

MARINE: WITH THE PASSAGE OF A SHORT WAVE TROUGH EARLIER...WINDS HAVE
VEERED A BIT MORE TO THE W AND HAVE DIMINISHED IN SPEED
CONSIDERABLY. EXPECT SEAS TO GRADUALLY SUBSIDE AS A RESULT.

WINDS SHOULD BACK MORE TO THE SW DURING THE DAY AS THE COLD FRONT
APPROACHES THE COAST...WITH SPEEDS IN THE 10-15 KT RANGE. COLD FRONT
SHOULD CROSS THE WATERS TONIGHT...WITH A NLY FLOW DEVELOPING IN ITS
WAKE. A GENERALLY LIGHT OFFSHORE WILL THEN PERSIST FOR THE REMAINDER
OF THE FORECAST PERIOD AS HIGH PRES RIDGES IN.

FCSTID = 40
ILM   88  66  84  61  /  60  40   0   0
LBT   87  63  83  59  /  60  30   0   0
FLO   88  65  84  60  /  60  30   0   0
MYR   86  67  83  62  /  60  40   0   0

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: KREITNER
MARINE: JAQ
Hazardous weather outlook, Jun 20, 10:31 AM EDT, 3 hours 44 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1031 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND EVENING

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
A COLD FRONT THAT WILL BE APPROACHING THE COAST. THE PRIMARY THREAT
OF SEVERE WEATHER WILL BE DAMAGING WINDS THIS AFTERNOON AND EVENING.

ALSO...FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE
RIVER. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS
WILMINGTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE GREAT PEE DEE RIVER WILL CONTINUE ABOVE ITS FLOOD STAGE. SEE THE
LATEST RIVER FLOOD STATEMENTS AND DAILY RIVER AND LAKE SUMMARIES
ISSUED BY NWS WILMINGTON

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND THIS EVENING.

HAWKINS

In the hours before

Local storm report, Jun 20, 11:42 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1142 AM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    1 NE LAKE VIEW            SC   WIND DAMAGE
06/19/03   DILLON                         TREES DOWN

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:19 PM EDTSevere Thunderstorm WarningILMPender56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.